Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 214, NWS Midland/Odessa, TX

August 30, 2002Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 30, 2002, 5:24 PM MDT for Lea County, New Mexico. It was in force for 14 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2002, 5:24 PM MDT (23:24 UTC)
Expired
Sep 13, 2002, 3:45 PM MDT
In force
14 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

What was reported inside it

TimeReportWhereRemark
Sep 13, 2:26 PM MDTHail 0.88Whites City, NMA severe thunderstorm developed rapidly over Whites City and produced nickel size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS54 KMAF 302324
SVRMAF
NMC025-310000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM MDT FRI AUG 30 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 600 PM MDT

* AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF LOVINGTON...MOVING SOUTH
  AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  LOVINGTON AND MOTORISTS ON HIGHWAY 82 EAST OF LOVINGTON.

HAIL TO THE SIZE OF NICKELS...WIND GUSTS TO 60 MPH AND VERY HEAVY 
RAINFALL CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER.

LAT...LON 3317 10341 3313 10361 3289 10357 3295 10331

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:25 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 30, 2:25 PM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO FOURTH LINE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT FRI AUG 30 2002

OVERALL...NOT MUCH CHANGE EXPECTED THROUGH THE LABOR DAY WEEKEND...
OR FOR THAT MATTER THROUGH THE END OF NEXT WEEK.  MODEL RUNS THIS
MORNING APPEAR REASONABLY WELL INITIALIZED AND SHOW LITTLE
SIGNIFICANT DIFFERENCES AMONG THEIR SOLUTIONS.  THE SUBTROPICAL
RIDGE WILL STRENGTHEN SOMEWHAT...BUT ITS CENTER SHOULD REMAIN WEST
OR NORTHWEST OF US.  THUS WE CAN EXPECT A CONTINUANCE OF DEEP LAYER
EAST TO SOUTHEASTERLY FLOW.  TEMPERATURES SHOULD REMAIN CLOSE TO
EARLY SEPTEMBER () NORMS THROUGHOUT.  WILL MAINTAIN LOW ORDER
DIURNAL TSRA OVER THE MOUNTAINS AND ADJACENT PLAINS EACH DAY AS
MOISTURE AND INSTABILITY WILL REMAIN OVER THESE AREAS.  DONT SEE
MUCH CHANGE IN THE EXTENDED AS THE FLOW OVER THE CONUS BECOMES MORE
ZONAL.  NOT MUCH HOPE OF ANY TROPICAL INFLUENCES OR AIRMASS
CHANGES...THUS WE WILL MAINTAIN A PERSISTENCE FORECAST FOR NOW.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  71/93/71/94    ----
LSA  68/93/68/93    1---
6R6  73/95/74/95    1111
MRF  60/83/60/83    2222
CNM  68/94/68/95    2111

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Aug 30, 2:30 PM MDT, 2 hours 54 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT FRI AUG 30 2002

.SYNOPSIS...
HIGH PRESSURE ALOFT AND A MOIST LOW LEVEL SOUTHEASTERLY FLOW WILL
CONTINUE ACROSS THE AREA.  THIS MOISTURE WILL COMBINE WITH DAYTIME
HEATING TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS LATE FRIDAY
AFTERNOON AND EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.

.WEATHER HAZARDS...
THUNDERSTORMS...
ABUNDANT LOW LEVEL MOISTURE AND DAYTIME HEATING WILL CONTINUE TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS LATE FRIDAY AFTERNOON AND
EVENING THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.
THE MOST LIKELY AREAS FOR THUNDERSTORM DEVELOPMENT ARE NEAR THE DAVIS
AND GUADALUPE MOUNTAINS.

FREQUENT LIGHTNING...WIND GUSTS TO 35 MPH...AND BRIEF HEAVY
RAINFALL ARE POSSIBLE NEAR THUNDERSTORMS LATE FRIDAY AFTERNOON
AND EVENING.  SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.